[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.0. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1957

Meprobamate Reaction

Author Affiliations

Bakersfield, Calif.

AMA Arch Derm. 1957;75(3):437-438. doi:10.1001/archderm.1957.01550150125018
Abstract

From the University of Southern California School of Medicine, Department of Dermatology.

The recently introduced ataractic drug meprobamate,* is at times responsible for a severe untoward reaction which, judging from cases already reported and the one dealt with in this paper, consistently presents several pathognomonic features. The most important of these are (a) the appearance of the reaction very soon after the drug is first taken—as early as one hour after the first tablet; (b) a severe erythematous, at times purpuric, cutaneous reaction with a definite tendency to be particularly severe in the groin area, and (c) marked weakness, particularly of the extremities, faintness to the point of transient but recurrent syncope, and emotional disturbances. Relief with orally administered cortisone or prednisone (Meticorten) is rapid and complete.

Report of Case

A 32-year-old white woman ingested one 400 mg. tablet of meprobamate (Equanil) for the first time on

×